Hail, Concordia
- When
- May 23, 7:44 PM CST
- Where
- Concordia County, 2.73 mi ESE of Monterey
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.450, -91.680
Golf ball size hail fell east of Monterey.
A lingering frontal boundary and a weak disturbance triggered a lone severe storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A lingering frontal boundary and a weak disturbance triggered a lone severe storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 23, 3:00 PM CST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 400 PM CDT THU MAY 23 2013 .DISCUSSION...A BIT OF CONVECTION IS TRYING TO FORM CURRENTLY ACROSS CENTRAL LOUISIANA IN AN AXIS OF HIGH INSTABILITY...MODEST MOISTURE CONVERGENCE AND UPPER LEVEL ATMOSPHERIC LIFT. THIS IS BASICALLY WHERE AN MCV (MESOSCALE CONVECTIVE VORTEX) EMBEDDED IN NORTHWEST FLOW ALOFT IS IMPINGING ON A COLD FRONT OOZING SOUTH. BROAD SPECTRUM OF GLOBAL NWP MODELS AND REGIONAL HIRES MODELS ARE STILL IN DISAGREEMENT ON CONVECTIVE DEVELOPMENT THROUGH THIS EVENING IN OUR VICINITY. OUR THINKING IS THAT THERE WILL LIKELY BE AT LEAST AN ISOLATED STORM OR TWO IN SOUTHWEST ZONES LATE THIS AFTERNOON THROUGH THIS EVENING WHICH COULD PRODUCE AT LEAST SOME BRIEF GUSTY WINDS OR SMALL HAIL. THIS RISK WAS HIGHLIGHTED IN THE HWO. WE WILL ALSO HAVE TO WATCH OUT FOR THE "WORST CASE SCENARIO" OFFERED BY A FEW HIRES MODELS...WHICH IS A SMALL VIGOROUS THUNDERSTORM CLUSTER OR TWO DEVELOPING OVER THE NEXT FEW HOURS AND PUSHING ACROSS SOUTHWEST HALF OF ZONES THROUGH THIS EVENING. THIS WORSE CASE SCENARIO MIGHT BRING A RISK FOR WIND GUSTS TO SEVERE LEVELS BUT FORTUNATELY LATEST TRENDS SUGGEST THE WORST CASE SCENARIO NOT TOO LIKELY. OTHERWISE FOR TONIGHT...ANTICIPATING THE COLD FRONT NOW SLIPPING DOWN FROM THE NORTH TO PASS SLOWLY THROUGH MOST OF THE REGION BY DAWN TOMORROW. ALTHOUGH THE AIR MASS TRYING TO COME IN BEHIND THE BOUNDARY IS RELATIVELY COOL FOR THE DATE...CLOUDS AND SOME LINGERING BREEZES WILL PREVENT OPTIMUM RADIATIONAL COOLING FROM OCCURRING. 12Z MAV LOWS LOOKED GOOD...ADVERTISING A RANGE OF UPPER 50S NORTH TO MID 60S SOUTH. ALSO WORTH MENTIONING IS THAT THERE COULD BE SOME PATCHY FOG IN SOUTHERN ZONES COME LATE TONIGHT...BUT FOG SHOULD DEFINITELY NOT BE AS BIG OF AN ISSUE AS IT WAS THIS MORNING. THROUGH TOMORROW AND INTO THE WEEKEND HIGH PRESSURE WILL TAKE UP RESIDENCE OVER THE SOUTHEASTERN CONUS...ALTHOUGH THE COOLEST AND DRIEST AIR WILL DEFINITELY BE CENTERED EAST AND NORTHEAST OR OUR REGION. THE COLD FRONTAL BOUNDARY WILL STALL NOT TOO FAR TO OUR SOUTHWEST AND COULD KICK OFF SOME MODEST CONVECTIVE ACTIVITY DURING THIS TIME. FOR THAT REASON RAIN CHANCES WILL BE LOW...BUT NOT ZERO. MORE OPERATIONALLY-SIGNIFICANT WILL LIKELY BE THE FACT THAT THE CLOSE BOUNDARY AND INTERMITTENT CONVECTION TO OUR WEST SHOULD SHOOT SOME HIGHER CLOUDS PERIODICALLY OUR WAY. THIS CLOUD COVER WILL LIKELY KEEP TEMPERATURES A LITTLE WARMER TOMORROW NIGHT AND SATURDAY NIGHT THAN THE EXTREMELY COOL 12Z MAV SUGGESTS. BUT EVEN RAISING 12 MAV LOWS FOR FRIDAY NIGHT A TOUCH SUGGESTS A FEW RECORD LOWS COULD BE IN JEOPARDY FOR THE 25TH. HIGH TEMPERATURES SHOULD PROBABLY ONLY BE A LITTLE BELOW AVERAGE IN MOST SPOTS...ALTHOUGH LOCATIONS UP NORTH ALONG THE HIGHWAY 82 CORRIDOR COULD SEE HIGHS REMAINING IN THE UPPER 70S TOMORROW. THE FRONT WILL BE STARTING TO RETURN NORTH BY LATE SUNDAY AS A WEAK DISTURBANCE PASSES TO OUR NORTH. THE INTERACTION OF THIS FRONT AND THE DISTURBANCE WILL BRING CHANCES OF SHOWERS AND STORMS...BUT MAINLY TO OUR NORTH. SO AFTER THIS EVENING WE HAVE KEPT THE FORECAST DRY FOR ALL AREAS UNTIL AROUND THE MIDDLE OF NEXT WEEK. THE PREVIOUS LONG RANGE DISCUSSION IS POSTED BELOW FOR REFERENCE. /BB/ && .PREV DISCUSSION... /ISSUED 415 AM CDT THU MAY 23 2013/ LONG TERM...(SUNDAY THROUGH THURSDAY) RIDGING BEGINS TO GIVE WAY SATURDAY NIGHT WITH A SHORTWAVE MOVING THROUGH TO FLATTEN FLOW. THE EURO IS ADVERTISING STRONGER FORCING WITH THIS WAVE AND BRINGS AN AREA OF MOISTURE/PRECIP ACROSS NRN ZONES FOR SUNDAY. THE HIGHER POPS CALLED FOR BY THE EURO FOR MONDAY AFTER THE WAVES PASSES LOOK A LITTLE OUT OF WHACK...WEAK ISENTROPIC FLOW NOTWITHSTANDING...AND THE MORE CONSISTENT DRY FORECAST PER THE GFS WILL BE FOLLOWED FOR NOW. MODEL SOLUTIONS CONTINUE TO DIFFER IN THE FARTHER PERIODS OF THE EXTENDED REGARDING PLACEMENT OF THE UPPER RIDGELINE AND SHORTWAVES THAT PUSH THROUGH BUT THE GENERAL PATTERN WILL BE LOW LEVEL SLY FLOW IN A REGION OF WEAK UPPER FORCING POSSIBLE DEPENDING ON WHERE THE RIDGE/TROUGH POSITIONS SET UP. IN THIS TYPE OF REGIME THE CHANCE OF AFTERNOON CONVECTION...EVEN WITHOUT SIGNIFICANT FORCING...WILL GRADUALLY BE ON THE INCREASE DUE TO PERSISTENT SLY FLOW THAT WILL BE IN PLACE. HOWEVER MODELS ARE ALSO SUGGESTING A POTENTIAL FOR CAPPING DUE TO THE PROXIMITY OF THE UPPER RIDGE. DUE TO THESE UNCERTAINTIES THE DRIER GFS WILL BE FOLLOWED FOR NOW. /03/ && .AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL TONIGHT THROUGH FRIDAY AND SATURDAY. A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE OPPORTUNITY FOR A FEW STORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING... ESPECIALLY OVER SOUTHWESTERN PORTIONS OF THE FORECAST AREA... POTENTIALLY AFFECTING THE TVR/HEZ CORRIDOR. THERE COULD BE A PERIOD OF IFR/MVFR STRATUS LATE TONIGHT AND EARLY FRIDAY MORNING IN INCREASING NORTHEAST LOW-LEVEL FLOW AND COOL AIR ADVECTION...BUT THE DRIER AIR AND INCREASED FLOW SHOULD LIMIT FOG POTENTIAL. IT APPEARS THE GREATEST RISK FOR ANY FOG WOULD BE IN THE PIB/HBG AREA. /EC/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 63 83 52 84 / 15 6 2 2 MERIDIAN 60 82 46 84 / 9 2 0 0 VICKSBURG 64 82 54 85 / 29 7 5 6 HATTIESBURG 65 86 51 86 / 15 5 3 2 NATCHEZ 66 83 55 83 / 33 9 5 7 GREENVILLE 62 79 54 82 / 13 3 2 4 GREENWOOD 58 78 50 82 / 8 1 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BB/EC/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT THU MAY 23 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ047-048-053-054-059>063- 241945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-HINDS- CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- 231 PM CDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND SOUTHWEST MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY A FEW THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND EVENING...PRIMARILY OVER NORTHEAST LOUISIANA INTO EXTREME SOUTHWEST MISSISSIPPI. THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS FROM 40 TO 50 MPH AS WELL AS SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NEEDED. MSZ018-019-025>046-049>052-055>058-064>066-072>074-241945- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA- KEMPER-RANKIN-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 231 PM CDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. EC
LAZ026-240050-
CONCORDIA LA-
705 PM CDT THU MAY 23 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
705 PM CDT THU MAY 23 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF BLACK HAWK AT
705 PM CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3103 9165 3104 9172 3111 9171 3114 9173
3119 9169 3120 9174 3122 9176 3123 9176
3117 9158 3111 9162 3105 9155 3101 9158
3097 9165 3097 9167
TIME...MOT...LOC 0005Z 280DEG 15KT 3111 9171
CMELAZ026-240150-
CONCORDIA LA-
807 PM CDT THU MAY 23 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
807 PM CDT THU MAY 23 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF SLOCUM AT 807 PM
CDT...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3144 9171 3138 9155 3134 9155 3132 9151
3128 9151 3126 9155 3127 9164 3126 9165
3123 9165 3120 9159 3120 9160 3128 9178
TIME...MOT...LOC 0107Z 301DEG 14KT 3133 9165
CMEThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Golf ball size hail fell east of Monterey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449594.